Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 18, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 10, 2002, 2:33 PM MDT for Doña Ana County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2002, 2:33 PM MDT (20:33 UTC)
- Expired
- Aug 10, 2002, 3:15 PM MDT
- In force
- 42 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County Doña Ana County, NM
The radar
The El Paso radar (KEPZ), 87 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
850 WUUS54 KEPZ 102033 SVRELP NMC013-102115- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 230 PM MDT SAT AUG 10 2002 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DONA ANA COUNTY IN NEW MEXICO * UNTIL 315 PM MDT * AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS NORTHEAST OF INTERSTATE 25 BETWEEN LAS CRUCES AND GARFIELD. MOVEMENT WAS TO THE SOUTHWEST 12 MPH. DAMAGING WINDS AND LARGE HAIL ARE POSSILBE WITH THESE STORMS. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3273 10728 3232 10704 3251 10650 3279 10677
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:43 AM MDT, 10 hours 50 minutes earlier.
Area forecast discussion, Aug 10, 3:43 AM MDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 343 AM MDT SAT AUG 10 2002 SYNOPSIS... BROAD AREA OF HIGH PRESSURE WILL PERSIST OVER THE AREA INTO TUESDAY. UPPER LOW NEARS THE AREA FROM THE EAST TODAY...AND WITH MODERATE AMOUNT OF MOISTURE LINGERING...WILL SEE SCATTERED THUNDERSTORMS TODAY FROM ABOUT THE RIO GRANDE VALLEY EAST. AVAILABLE MOISTURE DECREASES SOME ON SUNDAY AND MONDAY SO THUNDERSTORMS SHOULD REMAIN ISOLATED. DISCUSSION... SATELLITE IMAGERY SHOWS DEFORMATION ZONE OVER AREA SLOWLY DRIFTING EAST AND SOUTH...FROM THE BOOTHEEL UP OVER THE NORTHERN TEXAS PANHANDLE. WEAK COLD FRONT AT THE SURFACE SAGGING DOWN INTO EXTREME NORTHWESTERN NEW MEXICO BEHIND THE UPPER DEFORMATION ZONE. BOTH ETA/AVN APPEAR TO KEEP FRONTAL BOUNDARY THE NORTH OF THE CWA TODAY... SO I DONT THINK FRONT WILL BE ABLE TO ADD ANY FOCUSING TO CONVECTION TODAY. WILL KEEP HIGHER POPS IN THE EAST ASSOCIATED WITH UPPER DIFFLUENCE FROM DEFORMATION ZONE AND BETTER MOISTURE. ALSO EX-BERTHA SYSTEM SLOWLY MOVES TOWARD THE AREA. MAIN UPPER SUPPORT SHEARED A LOW NORTH TOWARD OKLAHOMA WHILE SECOND LOW IS JUST NORTHEAST OF THE BIG BEND AREA. THIS COULD ALSO HELP WITH EASTERN CWA CONVECTION TODAY. WITH PWS APPROACHING SEASONAL (1.1-1.3 INCHES) LEVELS...I THINK FLOOD POTENTIAL IS MINIMAL EXCEPT PERHAPS THE SAC MOUNTAINS WHERE EARLY AFTERNOON ACTIVITY COULD STILL POSE A THREAT. WILL KEEP SUNDAYS THUNDERSTORMS SCATTERED NORTH AND ISOLATED SOUTH AS AVN/ETA BOTH SHOW FRONTAL BOUNDARY JUST NORTH OF CWA AND RIDGE OF GOOD CAPE VALUES FROM THE GILA MOUNTAINS NORTHEASTWARD AVAILABLE FOR ACTION. AVN/ETA BOTH SHOW PWS DIPPING TO 1 INCH OR BELOW SO FLOOD POTENTIAL SHOULD TEMPORARILY BE PUT ON HOLD. ETA SHOWS SIGNS OF MID LEVEL CAPPING IN THE SOUTH. MRF CONTINUING TO SHOW UPPER RIDGE HOLDING IN...AND WITH CONTINUED RELATIVELY DRY ATMOSPHERE FOR THIS TIME OF THE YEAR...WILL GO ISOLATED IN THE MOUNTAINS AND JUST A SLIGHT CHANCE ACROSS THE LOWLANDS. EL PASO BB 96/ 71/ 95/ 70/ 97 13121 LAS CRUCES BB 96/ 66/ 95/ 65/ 97 22121 ALAMOGORDO BB 94/ 65/ 93/ 65/ 95 22121 CLOUDCROFT BB 69/ 48/ 70/ 48/ 74 42322 TRUTH OR CONSEQUENCES BB 92/ 67/ 91/ 66/ 95 23231 SILVER CITY BB 85/ 59/ 86/ 59/ 89 42322 DEMING BB 96/ 65/ 95/ 64/ 97 12121 LORDSBURG BB 97/ 65/ 96/ 64/ 98 12121 SIERRA BLANCA BB 92/ 65/ 91/ 65/ 94 23121 .ELP...NONE 17 HEFNER N
In the hours before
Special weather statement, Aug 10, 2:26 PM MDT, 7 minutes before
NMZ032-TXZ055-056-102200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 226 PM MDT SAT AUG 10 2002 ...STRONG THUNDERSTORMS ACROSS WESTERN TEXAS AND SOUTH CENTRAL NEW MEXICO... AT 220 PM THIS AFTERNOON AND CLUSTER OF THUNDERSTORMS WAS MOVING INTO EL PASO AND HUDSPETH COUNTIES IN TEXAS AND DONA ANA COUNTY NEW MEXICO. THESE STORMS WILL MOVE INTO THE VICINITY OF EL PASO...SOCORRO...AND ANTHONY TEXAS AND AROUND LAS CRUCES...HATCH...RADIUM SPRINGS...SUNLAND PARK AND SANTA TERESA NEW MEXICO. THE STORMS WILL ALSO CROSS INTERSTATE HIGHWAYS 10 AND 25. THESE STORMS WILL PRODUCE SMALL HAIL...HEAVY RAINFALL AND WIND GUSTS NEAR 50 MPH WITH AREAS OF LOW VISIBILITIES FROM BLOWING SAND AND DUST. PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STRONG BUILDING. DRIVERS SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS FROM BLOWING SAND AND DUST AND FROM LOCALLY FLOODED ROADS. REMEMBER NEVER TO DRIVE ACROSS WATER COVERED ROADS BUT INSTEAD SEEK AN ALTERNATE ROUTE OF TRAVEL.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:12 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 48 min |
| Aug 10, 4:31 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 59 min |
| Aug 10, 4:53 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 37 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.